Why the FDA is adding new warning about prescription testosterone


2016-10-25 20:50

Today the FDA announced new warnings about prescription testosterone that they say can cause addiction and serious health problems.

Testosterone is a synthetic form of the endogenous androgenic steroid testosterone that is converted to DHT in the body; Men taking steroids and testosterone at higher doses than prescribed are especially putting their health at risk.

Warning that included for testosterone and steroids include heart attack, hostility, liver damage, stroke, male infertility, withdrawal, insomnia and endocrine dysfunction.

High potential for testosterone abuse

The FDA warns the potential for testosterone and steroid abuse is high, especially among adolescents and body builders, leading the agency to include the new warning with all prescription testosterone products.

Low testosterone not a reason to take prescription

Many doctors prescribed testosterone when a man's levels are low. Research has shown testosterone levels decline somewhat with age, but there is no evidence that healthy aging should cause a deficiciency that causes symptoms such as fatigue or lack of libido.

See: Testosterone doubles heart attack risk for some men

Prescriptions for testosterone have increased for sexual dysfunction in both men and women, according to the AAFP. Approved use for therapy in men is for hypogonadism.

The new FDA testosterone warning is the result of reported adverse events that, in addition to those mentioned above, include lower libido, loss of appetite and fatigue.